Alert archive / Utah / Flash Flood Watches in 2016

Flash Flood Watch 4, NWS Salt Lake City, UT

August 3, 2016

NWS Salt Lake City, UT issued this flash flood watch at Aug 3, 2016, 2:40 AM MDT. It took effect at Aug 3, 2016, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2016, 2:40 AM MDT (08:40 UTC)
In effect from
Aug 3, 2016, 12:00 PM MDT
Expired
Aug 3, 2016, 9:11 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

070 
WGUS65 KSLC 030840
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 AM MDT WED AUG 3 2016

UTZ013-019>021-518-032315-
/O.NEW.KSLC.FF.A.0004.160803T1800Z-160804T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE...
KANAB...ESCALANTE...BULLFROG...LOA...PANGUITCH...BRYCE CANYON
240 AM MDT WED AUG 3 2016

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
  UTAH...INCLUDING THE SAN RAFAEL SWELL...GLEN CANYON RECREATION
  AREA/LAKE POWELL...SOUTH CENTRAL UTAH...THE SOUTHERN MOUNTAINS
  AND UTAHS DIXIE AND ZION NATIONAL PARK.

* FROM NOON MDT TODAY THROUGH MIDNIGHT TONIGHT

* THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
  PORTIONS OF CENTRAL AND SOUTHERN UTAH. THESE THUNDERSTORMS WILL
  BE CAPABLE OF HEAVY RAINFALL.

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT
  CANYONS...SLICK ROCK AREAS...NORMALLY DRY WASHES AND SMALL
  STREAMS IN STEEP TERRAIN. FLOODING OF URBAN AREAS WITH POOR
  DRAINAGE IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
686 
WGUS65 KSLC 032105
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT WED AUG 3 2016


UTZ013-019>021-518-040600-
/O.CON.KSLC.FF.A.0004.000000T0000Z-160804T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE...
KANAB...ESCALANTE...BULLFROG...LOA...PANGUITCH...BRYCE CANYON
305 PM MDT WED AUG 3 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL UTAH...SAN RAFAEL SWELL. IN 
  SOUTHERN UTAH...GLEN CANYON RECREATION AREA/LAKE POWELL...
  SOUTH CENTRAL UTAH...SOUTHERN MOUNTAINS AND UTAHS DIXIE AND 
  ZION NATIONAL PARK.

* UNTIL MIDNIGHT MDT TONIGHT.

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL CONTINUE
  THROUGH THIS EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN
  UTAH. 

* AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...
  SLICK ROCK AREAS...NORMALLY DRY WASHES AND SMALL STREAMS IN 
  STEEP TERRAIN. FLOODING OF URBAN AREAS WITH POOR DRAINAGE IS 
  ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
492 
WGUS65 KSLC 040311
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT WED AUG 3 2016


UTZ013-019>021-518-040415-
/O.CAN.KSLC.FF.A.0004.000000T0000Z-160804T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE...
KANAB...ESCALANTE...BULLFROG...LOA...PANGUITCH...BRYCE CANYON
911 PM MDT WED AUG 3 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
UTAH HAS BEEN CANCELLED. EARLIER THUNDERSTORMS THAT GENERATED
HEAVY RAIN AND AREAS OF FLASH FLOODING HAVE ENDED. NO ADDITIONAL
FLASH FLOODING IS EXPECTED TO DEVELOP THROUGH THE REMAINDER OF THE
EVENING. 

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 10:03 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 10:03 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1003 PM MDT TUE AUG 2 2016

.SYNOPSIS...A cold front will sweep into northern Utah and
southwest Wyoming on Wednesday. Much drier and somewhat cooler
air will follow the front, with still warm and somewhat moist
conditions over the south. Moisture pooled over southern Utah
will spread northward again for the end of the week.

&&

.DISCUSSION...Earlier high-based convection across northern Utah
has weakened for time being across the northern half of the state
at mid-evening. Across the south scattered showers/isolated storms
continue with most of the activity once again over the southwest
portion of the state.

The upper low currently over the Pacific Northwest will race east
across the northern Rockies on Wednesday. The associated surface
cold front extending from southwest Montana through northwest
Nevada will quickly move into extreme northwest Utah early
Wednesday. This front appears to have decent for early August
trialing cold advection to allow the boundary to sag into central
Utah late in the day. This cooler and drier air will likely drive
temps down about 5 to 10 degrees for Wednesday.

Precip associated with the front will likely remain thin across
the north. The latest HRRR does indicated some weak convection
firing up ahead of the front late tonight, then drying out as is
settle south through northern Utah. The front may energize a bit
as it encounters the moisture still positioned across central
Utah. The upper level support for lift is not really that strong,
but again any boundary can serve as the focus for convection.
Farther south the still quite moist air mass will support
convection capable of significant rainfall, especially across
extreme southwest Utah.

The drying trend up north will be short-lived as the southern Utah
moisture will lift north on Thursday. High-based convection should
increase across mainly northwest Utah Thursday afternoon/early
evening. Over the south PWAT values will increase with many areas
exceeding 1.00". Suspect that heavy rainfall could become an issue
again over the extreme south by Thursday afternoon. Moisture will
remain abundant statewide Friday, then possibly a little drying
will work into the far west as the next trough settles in along
the west coast.

&&

.AVIATION...High-based thunderstorms have ended in and around the
KSLC terminal at mid-evening. A trailing weather disturbance
currently across east-central Nevada will move through the
terminal area after 09Z. This second feature could fire off
showers, or even and thunderstorm between around 10Z to 13Z.

Shortly behind these showers/storms a cold front will sweep
through the area early to mid-morning. Prevailing northerly
will follow for the balance of the TAF period.

&&

.FIRE WEATHER...Moisture has increased across northwest Utah this
afternoon in response to a trough over the Pacific Northwest which
has turned the flow aloft more southerly today. A weak disturbance
that is outrunning this trough will move across northern Utah this
evening and the overnight hours helping to create isolated to widely
scattered thunderstorms. Have extended the RFW for zones 478, 479
and 492 until 0300 Wednesday to capture the lingering affects of
this disturbance. However, as this trough moves eastward the flow
will become more westerly aloft and drying will ensue. A cold front
will move into the northwest desert after about 0300 Wednesday and
across the Wasatch Front between 0600 and 0800 Wednesday. The front
will gradually push through central Utah Wednesday afternoon, but is
expected to stall across southern Utah later Wednesday into early
Thursday.  This will keep relatively deep moisture in place across
this portion of the district into Friday. A disturbance crossing the
northern Great Basin Friday will bring another round of convection
to much of the district before much drier conditions building for
the weekend.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Wednesday for UTZ478-479-492.

WY...None.
&&

Conger/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 4:10 PM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT TUE AUG 2 2016

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
410 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING...WITH THE BEST COVERAGE OVER SOUTHERN AND WESTERN UTAH.
LOCALLY HEAVY RAINFALL IS POSSIBLE...PRIMARILY OVER SOUTHERN UTAH.
STORMS OVER THE WEST CENTRAL AND NORTHERN OUTLOOK AREA COULD
PRODUCE STRONG GUSTY WINDS ALONG WITH LIGHTNING...CREATING LOCAL
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PRIMARILY SOUTHERN
UTAH ON WEDNESDAY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL.

STORMS WILL SPREAD BACK INTO NORTHERN UTAH AND SOUTHWEST WYOMING
THURSDAY AND FRIDAY. THE AIRMASS WILL DRY FROM THE WEST OVER THE
WEEKEND...DECREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS.

CRITICAL FIRE WEATHER CONDITIONS FROM THE COMBINATION OF GUSTY
WINDS AND LOW HUMIDITY MAY DEVELOP OVER THE WESTERN OUTLOOK AREA
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:55 PM MDTFlash Flood WarningSLCKane6 hr
Aug 3, 2:55 PM MDTFlash Flood WarningSLCKane3 hr
Aug 3, 3:45 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 3, 4:14 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 3, 4:42 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr

Nearby

Flash Flood Watches in Utah, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.